Alert archive / Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Blacksburg, VA

May 9, 2009Mercer County, Monroe County, Summers County, West Virginia; 4 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at May 9, 2009, 3:24 AM EDT for Mercer County, Monroe County, Summers County, West Virginia; 4 counties in Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 3:24 AM EDT (07:24 UTC)
Expired
May 9, 2009, 9:15 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Craig County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 5:00 AM EDTFLASH FLOOD5 S Union, WVMUDSLIDE CLOSED HWY 219
May 9, 5:00 AM EDTFLASH FLOODLindside, WVCROSS TIES WASHED ONTO AND CLOSED HWY 219 FROM HANS CREEK.
May 9, 6:00 AM EDTFLASH FLOODCamp Creek, WVCAMP CREEK FLOODING IN THE STATE PARK AREA...EVACUATIONS ARE OCCURRING.
May 9, 7:00 AM EDTFLASH FLOOD7 Nne Princeton, WVSMALL CREEK FLOODING ALONG BRICKYARD ROAD. WATER IS GETTING CLOSE TO THE HOUSES.
May 9, 8:20 AM EDTFLASH FLOODIndian Mills, WVINDIAN CREEK FLOODING AND ON THE ROAD IN THE INDIAN MILLS AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 96 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 090724
FFWRNK
VAC021-045-071-185-WVC055-063-089-091315-
/O.NEW.KRNK.FF.W.0006.090509T0724Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 AM EDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
  NORTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 915 AM EDT.

* AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A THUNDERSTORMS MOVING OVER THE SAME AREA.  

* BETWEEN 3:30 AND 5:00 AM...VERY HEAVY RAIN IS EXPECTED TO OCCUR
  FROM HINTON WEST VIRGINIA TO MATOAKA...AND EAST INTO UNION AND 
  PAINT BANK.  THESE STORMS MAY DRIFT TO THE SOUTH AFTER 5:00
  AM...AFFECTING BLUEFIELD...PRINCETON...ROCKY GAP AND NARROWS.

TWO INCHES OF RAIN HAS ALREADY FALLEN OVER PARTS OF MERCER AND
SOUTHERN SUMMERS COUNTIES.  AN ADDITIONAL INCH OF RAIN IS LIKELY
BETWEEN 3:30 AND 5:00 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

STAY ALERT AND STAY AWAKE. MANY LANDSLIDE FATALITIES OCCUR WHEN 
PEOPLE ARE SLEEPING. LISTEN FOR INTENSE RAINFALL. BE AWARE THAT 
INTENSE SHORT BURSTS OF RAIN MAY BE PARTICULARLY DANGEROUS... 
ESPECIALLY AFTER LONGER PERIODS OF HEAVY RAINFALL AND DAMP WEATHER.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

&&

LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
      3757 8120 3760 8109 3765 8107 3769 8098
      3772 8097 3771 8090 3774 8091 3768 8044
      3768 8032 3764 8029 3760 8014 3745 8039
      3725 8095 3719 8126 3727 8142

$$

PEM
2 follow-up statements
000 
WGUS71 KRNK 090949
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SAT MAY 9 2009

VAC021-045-071-185-WVC055-063-089-091315-
/O.CON.KRNK.FF.W.0006.000000T0000Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-MERCER WV-MONROE WV-SUMMERS WV-
549 AM EDT SAT MAY 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SUMMERS...MONROE...MERCER...NORTHWESTERN CRAIG...NORTHERN GILES...
NORTHEASTERN TAZEWELL AND NORTHERN BLAND COUNTIES...

AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN...FROM EASTERN 
KENTUCKY...EAST TO COALDALE. THIS EAST TO WEST ORIENTED LINE WAS 
MOVING EAST AT 35 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED 
AREA. THE EARLIER HEAVY RAINS ALONG WITH THIS WILL CAUSE SMALL 
CREEKS AND STREAMS TO FLOOD IN THE WARNED AREA. THE MAIN AREA OF 
CONCERN WILL BE FROM ALONG THE BLUESTONE RIVER...SOUTH TO THE 
BLUEFIELD AREA...AS WELL AS PORTIONS OF NORTHWESTERN GILES COUNTY 
ALONG WOLF CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
      3757 8120 3760 8109 3765 8107 3769 8098
      3772 8097 3771 8090 3774 8091 3768 8044
      3768 8032 3764 8029 3760 8014 3745 8039
      3725 8095 3719 8126 3727 8142

$$

WP
000 
WGUS71 KRNK 091151
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 AM EDT SAT MAY 9 2009

VAC021-045-071-185-WVC055-063-089-091315-
/O.CON.KRNK.FF.W.0006.000000T0000Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-MERCER WV-MONROE WV-SUMMERS 
WV-744 AM EDT SAT MAY 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SUMMERS...MONROE...MERCER...NORTHWESTERN CRAIG...NORTHERN GILES...
NORTHEASTERN TAZEWELL AND NORTHERN BLAND COUNTIES...

AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL 
THAT WILL BE PASSING THROUGH THE AREA BETWEEN 800 AND 900 AM. LOCAL 
LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN NUMEROUS LOCATIONS 
ACROSS MERCER COUNTY. EVACUATIONS WERE OCCURRING ALONG CAMP CREEK IN 
THE CAMP CREEK STATE PARK AREA. FLOODING WAS OCCURRING ALONG 
BRICKYARD ROAD NEAR PRINCETON...AND THE BLUESTONE RIVER WAS OUT OF 
ITS BANKS IN SEVERAL LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE CONTINUED FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
      3757 8120 3760 8109 3765 8107 3769 8098
      3772 8097 3771 8090 3774 8091 3768 8044
      3768 8032 3764 8029 3760 8014 3745 8039
      3725 8095 3719 8126 3727 8142

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:42 AM EDT, 42 minutes earlier.

Area forecast discussion, May 9, 2:42 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 AM EDT SAT MAY 9 2009

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO THE REGION LATER TODAY...AND REACH THE
CAROLINAS BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 155 AM EDT...THREAT OF TORNADO/SVR CONVECTION IS LIMITED THE
REST OF THE NIGHT...SO WILL BE DROPPING THE TORNADO WATCHES AT 2AM.
WILL STILL HAVE A THREAT OF HEAVIER RAINFALL OVER THE SRN WV/SW VA
AREA THRU THE MORNING AS E-W ORIENTED CONVERGENCE ZONE STAYS
SITUATED FROM ERN KY INTO THE NEW RIVER VALLEY. SO WILL KEEP FLOOD
WATCHES AS IS.

LATER TODAY...MOIST BOUNDARY LAYER WILL BE HEATED AND WITH FRONTAL
ZONE SHIFTING SOUTHEAST TOWARD THE AREA...SHOULD SEE ANOTHER
THREAT OF SVR STORMS...AND LOOKS MAINLY OVER THE ERN/SRN CWA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY EVENING.
HIGH PRESSURE BUILD SOUTH ACROSS THE AREA BEHIND THE FRONTAL
BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF COAST. AN AREA
OF LOW PRESSURE TRACK ALONG THE FRONT IN THE SOUTHEAST SUNDAY
NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA. CHANCE OF RAIN
INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM SHORTWAVE INTERACTS
WITH FRONTAL BOUNDARY FOR ENHANCED LIFT.

PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND
SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO
VALLEY ALONG WITH A NW TO N FLOW.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A
PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM.
LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A
BLEND OF THE 00Z ECMWF AND ECMWF ENS.

HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT
INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY.
A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY
NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO
FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE
OF NEXT WEEK AND WARM DURING THE END OF THE WEEK.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE AREA...MAINLY ALONG A LINE FROM BECKLEY WEST VIRGINIA TO
FARMVILLE VIRGINIA. THIS WILL PUT OCCASIONAL SHOWERS AND A FEW
THUNDERSTORMS INTO BLF...LWB...ROA...AND LYH...WITH MVFR TO IFR
CEILINGS AND VISIBILITIES DUE TO HEAVY RAIN.

THIS EVENING...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING
MORE SHOWERS AND THUNDERSTORMS ALONG IT.

HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ007-009>020-022>024.
NC...NONE.
WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ042>045.

&&

SYNOPSIS...JJ/WP
NEAR TERM...PM/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/DS
Hazardous weather outlook, May 9, 2:10 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 AM EDT SAT MAY 9 2009

VAZ007-009>014-018>020-022>024-WVZ042>045-100615-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
210 AM EDT SAT MAY 9 2009

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOOD REPORTS.

VAZ015>017-100615-
GRAYSON-CARROLL-FLOYD-
210 AM EDT SAT MAY 9 2009

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY FLOODING OR SEVERE
WEATHER.

NCZ001>006-018>020-VAZ032>035-043>047-058-059-100615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
210 AM EDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER REPORTING.

In the hours before

Special weather statement, May 8, 10:20 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI MAY 8 2009

VAZ010-011-013-014-090300-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
1020 PM EDT FRI MAY 8 2009

...STRONG THUNDERSTORMS WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...

AT 1018 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NARROWS
TO 9 MILES SOUTHWEST OF NARROWS TO 6 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR MECHANICSBURG AROUND 1025
PM...PEARISBURG...AND THESSALIA AROUND 1030 PM...POPLAR HILL...AND
BANE AROUND 1035 PM...EGGLESTON...AND PEMBROKE AROUND 1040 PM AND
PARROTT AROUND 1045 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3730 8097 3730 8094 3734 8085 3738 8087
      3742 8082 3741 8079 3739 8080 3739 8078
      3737 8076 3739 8074 3739 8070 3728 8034
      3709 8042 3699 8058 3718 8110

EXPERIMENTAL

WP
Special weather statement, May 8, 10:24 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 PM EDT FRI MAY 8 2009

VAZ010-012-013-090330-
BLAND VA-PULASKI VA-WYTHE VA-
1024 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE
COUNTIES...

AT 1022 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLAND...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BLAND AROUND 1030 PM...GUNTON PARK AROUND
1045 PM AND PULASKI AROUND 1100 PM.

LAT...LON 3699 8058 3690 8073 3703 8137 3718 8110

EXPERIMENTAL

DS
Special weather statement, May 8, 10:43 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 8 2009

VAZ018-023-034-090330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-
1043 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CRAIG
COUNTIES...

AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEW CASTLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR DALEVILLE AROUND 1105 PM...NACE AROUND 1110
PM...BLUE RIDGE AROUND 1115 PM...LITHIA AROUND 1120 PM...BUCHANAN
AROUND 1125 PM AND PEAKS OF OTTER RECREATION AREA AROUND 1130 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3734 7960 3740 8005 3741 8008 3741 8011
      3744 8033 3756 8027 3758 7959

EXPERIMENTAL

WP
Special weather statement, May 8, 11:00 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 PM EDT FRI MAY 8 2009

VAZ014-017-022-033-090345-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
1100 PM EDT FRI MAY 8 2009

...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY
AND ROANOKE COUNTIES...

AT 1100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CROCKETT SPRINGS AROUND 1115 PM...CHECK
AROUND 1120 PM...COPPER HILL AROUND 1125 PM...POAGES MILL AROUND 1130
PM...CALLAWAY AROUND 1135 PM AND BOONES MILL AROUND 1140 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3721 7992 3699 7999 3709 8055 3730 8040

EXPERIMENTAL

WP
Local storm report, May 9, 1:16 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     2 NW BLUEFIELD          37.26N 81.29W
05/08/2009                   TAZEWELL           VA   LAW ENFORCEMENT

            TREE DOWN.

0952 PM     TSTM WND DMG     MONTCALM                37.35N 81.25W
05/08/2009                   MERCER             WV   LAW ENFORCEMENT

            SEVERAL TREES DOWN. MUDSLIDES ALSO REPORTED.

1150 PM     TSTM WND DMG     ENNICE                  36.55N 81.00W
05/08/2009                   ALLEGHANY          NC   LAW ENFORCEMENT

            POSSIBLE TORNADO. NUMEROUS TREES DOWN. MOBILE HOME
            DESTROYED. BUILDINGS DAMAGED. THERE ARE INJURIES.

1050 PM     TSTM WND DMG     MARION                  36.83N 81.50W
05/08/2009                   SMYTH              VA   LAW ENFORCEMENT

            POSSIBLE TORNADO. WIDESPREAD WIND DAMAGE BETWEEN MARION
            AND SEVEN MILE FORD. ROADS ARE CLOSED DUE TO TREES DOWN
            AND RISING WATER.

&&

PMANUEL
Local storm report, May 9, 2:03 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     TROUT DALE              36.70N 81.43W
05/08/2009                   GRAYSON            VA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

PMANUEL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:31 PM EDTFlash Flood WarningRNKMercer, Monroe, Summers6 hr
May 8, 9:34 PM EDTTornado WarningRNKMercer41 min
May 9, 9:11 AM EDTAreal Flood WarningRNKMercer, Monroe, Summers6 hr
May 9, 3:16 PM EDTAreal Flood AdvisoryRNKMercer6 hr
May 8, 9:26 PM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe51 min
May 8, 10:20 PM EDTSpecial Weather StatementRNKGiles, Montgomery, Pulaski, City of Radford40 min
May 8, 10:24 PM EDTSpecial Weather StatementRNKBland66 min
May 8, 10:39 PM EDTTornado WarningRNKSmyth, Tazewell, Wythe41 min
May 8, 10:43 PM EDTSpecial Weather StatementRNKBotetourt, Craig47 min
May 8, 11:00 PM EDTSpecial Weather StatementRNKMontgomery45 min
May 8, 11:05 PM EDTTornado WarningRNKGrayson, Smyth, Wythe40 min
May 8, 11:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick, City of Galax64 min
May 8, 11:48 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania42 min
May 9, 12:23 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania63 min
May 9, 12:29 AM EDTSevere Thunderstorm WarningRNKFranklin, Halifax, Henry, Pittsylvania33 min
May 9, 12:46 AM EDTFlash Flood WarningRNKBland, Grayson, Smyth, Tazewell, Wythe4 hr
May 9, 4:44 AM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Roanoke, City of Salem46 min
May 9, 6:35 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Roanoke55 min
May 9, 1:04 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania56 min
May 9, 1:14 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania40 min
May 9, 5:07 PM EDTSpecial Weather StatementRNKFluvanna23 min
May 9, 6:04 PM EDTSpecial Weather StatementRNKCity of Danville26 min
May 9, 6:18 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax42 min
May 9, 7:02 PM EDTSpecial Weather StatementRNKCharlotte43 min

Nearby

Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.